Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 41, NWS Wilmington, OH

September 23, 2006Grant County, Owen County, Pendleton County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Sep 23, 2006, 2:39 PM EDT for Grant County, Owen County, Pendleton County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2006, 2:39 PM EDT (18:39 UTC)
Expired
Sep 23, 2006, 5:45 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Grant County, KY, Owen County, KY, Pendleton County, KY

The radar

The Cincinnati radar (KILN), 118 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 231840
FFWILN
KYC081-187-191-232145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
239 PM EDT SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN NORTHERN KENTUCKY
  OWEN COUNTY IN NORTHERN KENTUCKY
  PENDLETON COUNTY IN NORTHERN KENTUCKY

* UNTIL 545 PM EDT

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED
  AREA. RADAR ESTIMATED AN INCH OF RAIN OVER THE REGION IN THE PAST
  HOUR...IN ADDITION TO THE TWO TO THREE INCHES OF RAIN FROM
  OVERNIGHT. 

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER
  INCH POSSIBLE THROUGH 545 PM EDT. RUNOFF FROM THIS EXCESSIVE
  RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...FALMOUTH...
WILLIAMSTOWN...BUTLER...DRY RIDGE AND OWENTON.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3860 8509 3837 8480 3861 8425 3885 8424

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 1:51 PM EDT, 48 minutes earlier.

Area forecast discussion, Sep 23, 1:51 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
151 PM EDT SAT SEP 23 2006

.AVIATION /18Z-18Z/...
LARGE AREA OF SHOWERS OVERSPREADING TAF SITES THIS AFTERNOON. CIGS
WILL DROP TO BELOW VFR CATEGORY EVEN IF VSBYS IN THE NORTHERN
PORTION OF RAIN SHIELD STAY P6SM (CMH DAY LCK). CONVECTION IS
GENERALLY LOCATED S OF OHRIVER AND LITTLE LIGHTNING ACTIVITY IS
EXPECTED UNTIL HEATING OF CLOUD TOPS BRINGS STRONGER THERMAL
DIFFERENCES THIS AFTERNOON. STRONG SSW WINDS OCCASIONALLY GUSTING TO
20 AND 25 KT WILL PERSIST AND DIE OFF SLOWLY THIS EVENING AS H8 FLOW
OF 40-50KT CONTINUES AHEAD OF THE FRONTAL PASSAGE.

LINE OF CONVECTION AND PRESSURE TROF SHOULD MOVE W-E THROUGH CWA
LATE TONIGHT. ACTUAL WIND SHIFT AND LOWER CIGS IN COLD AIR NOT
EXPECTED UNTIL AFTER 18Z TOMORROW.

MAJORITY OF THUNDER ACTIVITY WILL BE IN THE WARM SECTOR TO THE SE OF
TAF SITES THIS AFTERNOON/EARLY EVENING...AND AGAIN WITH THE PASSAGE
OF THE PRESSURE TROF ASSOC WITH COLD FRONT. AFTER THIS...CIGS IN DRY
SLOT MAY BE NONEXISTENT FOR A PERIOD IN THE LATE MORNING/EARLY
AFTERNOON.

FRANKS
&&

.PREVIOUS DISCUSSIONS

/ISSUED 1044 AM EDT SAT SEP 23 2006/
SHORT TERM /TODAY/

LARGE AREA OF SHOWERS ALONG AND S OF OHRIVER WILL WEAKEN THIS
MORNING BUT STILL REMAIN ACTIVE AS 40-50KT H8 JET MIXES AND
DIMINISHES SLIGHTLY TOWARDS 18Z TODAY AND THEN INCREASES AGAIN OVER
SERN 1/2 OF FCST AREA BY 0Z. UPPER LEVEL DIVERGENCE SPLITS OVER CWA
THIS AFTERNOON AND BECOMES MORE ACTIVE OVERNIGHT ON SE SIDE OF
EXITING JET STREAM. H8 TEMPS ARE FAIRLY STAGNANT AROUND +15 TODAY
UNTIL COLDER PUSH ENTERS FROM THE NW BTWN 0 AND 6Z. LIGHTNING
ACTIVITY IS NOT NOTED IN CWA...IT APPEARS THAT ANY STRONG CONVECTION
WILL HOLD OFF UNTIL SFC LOW AND DYNAMICS SQUEEZE TOGETHER THIS
AFTERNOON OVER ILL/IN. CENTER OF THE UPPER SUPPORT OF H5 LOW REMAINS
NW OF SFC LOW IN IA/WI. MAIN FORCING MECHANISMS THIS PM ARE LOCATED
WELL W AND NW OF CWA. INSTABILITY LOOKS TO BE ON THE INCREASE IN THE
LATE DAY TO THE E AND SE WHERE SOME SUN THROUGH THIN BKN CLOUD DECK
MAY ALLOW CAPES TO APPROACH 1000J/KG. THOUGH IT APPEARS THAT THE
REGION IS SPLIT WITH THE INSTABILITY TO THE SE AND DYNAMICS TO THE
NW...STRONG WINDS OVER THE REGION WILL LIKELY MIX DOWN IN ANY DECENT
CONVECTIVE ACITIVITY THAT GETS GOING.

ATTM...WARMING CLOUD TOPS AND LACK OF ANY THUNDER IN CWA WILL HAVE
ME UPDATE FCST TO LOWER THUNDER CHANCES BUT CONTINUE RAIN. FFG OF
1/2 OVER SRN CWA...PERSISTENT LIGHT TO MODERATE RAINFALL...OCCNL
TRAINING ECHOS...AND THREAT FOR HEAVIER RAINFALL WITH PWAT OF 1.6+
WILL HAVE ME CONTINUE FFWATCH TODAY OVER THE SOUTH.

FRANKS

/ISSUED 444 AM EDT SAT SEP 23 2006/
SHORT TERM /TODAY THROUGH MONDAY/

SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN THE EVENING CONTINUE
TO OCCUR ACROSS THE FAR SOUTHERN ZONES. THIS HAS SATURATED THE
GROUND AND WITH FURTHER PRECIPITATION EXPECTED TODAY HAVE OPTED
TO ISSUE A FLASH FLOOD WATCH FOR THE SOUTHERN HALF. EXPECT CURRENT
ACTIVITY TO LIFT BACK NORTH DURING THE DAY AND ANY PERIOD OF
SUSTAINED MODERATE TO HEAVY RAIN WILL LIKELY LEAD TO FLOODING.
DEPENDING ON WHAT TRANSPIRES TODAY AND WHAT LATER GUIDANCE SHOWS
THIS WATCH MAY NEED TO BE EXTENDED INTO TONIGHT.

THERE IS SOME QUESTION ABOUT HOW MUCH INSTABILITY WILL DEVELOP
THIS AFTERNOON AND EVENING. DEW POINTS ARE ALREADY IN THE MID 60S
AND MAY PUSH A BIT HIGHER. BUT EXTENSIVE CLOUD COVER ALONG WITH
PRECIPITATION MAY LIMIT HEATING. IF THE ATMOSPHERE CAN DESTABILIZE
SUFFICIENTLY THEN SEVERE STORMS WILL BE POSSIBLE AS THERE WILL BE
QUITE A BIT OF SHEAR IN PLACE.

GFS AND NAM CONTINUE TO SHOW DIFFERENCES WITH THE SPEED OF THE
FRONT THROUGH THE AREA TONIGHT. CONSENSUS SEEMS TO CONTINUE TO
FAVOR THE GFS AND THUS HAVE LEANED TOWARDS ITS SOLUTION. SOME
SHOWER AND THUNDERSTORM ACTIVITY SHOULD STILL BE ONGOING IN
EASTERN ZONES ON SUNDAY MORNING BEFORE PUSHING OFF TO THE EAST.
THEN WITH HEATING EXPECT TO GET SOME INSTABILITY SHOWERS AREAWIDE
DURING THE AFTERNOON AND POSSIBLY INTO SUNDAY EVENING. HIGH
PRESSURE BUILDING IN WILL BRING A RETURN OF DRY WEATHER BY MONDAY.

/ISSUED 348 PM EDT FRI SEP 22 2006/
LONG TERM /MONDAY THROUGH FRIDAY/

EXTENDED FCST STARTING MON HAS HIGH PRESSURE BUILDING OVER OHVLY
FROM THE MIDWEST AS LOW PRESSURE RETREATS FROM GTLKS REGION. EXPECT
A GRADUAL WARMING OF THE AIRMASS THROUGH MIDWEEK AS A SFC LOW TRACKS
INTO THE GTLKS WED. THIS WILL SEE A TRAILING COLD FRONT MOVE THROUGH
OHVLY ON WED NITE AND THURS IN RESPONSE TO A STRONG AND PERSISTENTLY
DEEPENING H5 TROF OVER THE ERN 1/2 OF CONUS. MILD AIR WILL SURGE
AHEAD OF THE CDFNT...AND THE STRENGTHENING H5 L/W TROF WILL ALLOW
FOR A STRONG PUSH OF COOL CONTINENTAL AIR INTO THE OHVLY ON NRLY
FLOW AS STRONG SFC HIGH IN THE MIDWEST SETS UP.

STRENGTH OF SYSTEM WED NITE AND THURS HAS ME INCREASE POPS AS THE
FLOW AHEAD OF IT AND SIGNIFICANT HEIGHT FALLS BEHIND IT WOULD LIKELY
SEE A LINE OF CONVECTION MOVE THROUGH THE REGION. COLD POOL SHOWERS
POSSIBLE FOR REMAINDER OF THURS AND INTO FRI...BUT ONLY HAVE 20%
POSSIBILITY HERE BEING THE LAST DAY OF FCST.

TEMPS WERE GENERALLY BUMPED UP AHEAD OF WED NITE FRONT AND DROPPED
BEHIND IT...NOT TOO FAR FROM MEX GUID.

FRANKS
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH FOR OHZ063-070>073-077>082-088 UNTIL 4 PM
     SATURDAY.
KY...FLASH FLOOD WATCH FOR KYZ089>100 UNTIL 4 PM SATURDAY.
IN...FLASH FLOOD WATCH FOR INZ066-073>075-080 UNTIL 4 PM SATURDAY.
&&
Hazardous weather outlook, Sep 23, 5:16 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
516 AM EDT SAT SEP 23 2006

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-240930-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
HOCKING-
516 AM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL
OHIO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION TODAY AND
TONIGHT IN ADVANCE OF AN APPROACHING COLD FRONT. THE
PERSISTENT CLOUD COVER AND RAIN WILL LIMIT INSTABILITY...BUT
SEVERE WEATHER IS STILL POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-240930-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-
BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
516 AM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...
SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION TODAY AND
TONIGHT IN ADVANCE OF AN APPROACHING COLD FRONT. THE PERSISTENT
CLOUD COVER AND RAIN WILL LIMIT INSTABILITY...BUT SEVERE WEATHER
IS STILL POSSIBLE THROUGH THIS EVENING.

A FLOOD WATCH IS IN EFFECT UNTIL 4 PM TODAY. ONE TO TWO INCHES OF
RAIN IS POSSIBLE IN THE WATCH AREA. THE SOIL IS NEARLY SATURATED
FROM EARLIER RAINFALL...INCREASING THE LIKELIHOOD OF FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:07 AM EDTFlash Flood WatchILNBoone, Bracken, Campbell, Carroll, Gallatin, Grant and 6 more18 hr

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.